Advertisement

One-Variable Word Equations in Linear Time

  • Artur Jeż
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7966)

Abstract

In this paper we consider word equations with one variable (and arbitrary many appearances of it). A recent technique of recompression, which is applicable to general word equations, is shown to be suitable also in this case. While in general case it is non-deterministic, it determinises in case of one variable and the obtained running time is \(\mathcal{O}(n)\) (in RAM model).

Keywords

Word equations string unification one variable equations 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Berkman, O., Vishkin, U.: Recursive star-tree parallel data structure. SIAM J. Comput. 22(2), 221–242 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Dąbrowski, R., Plandowski, W.: On word equations in one variable. Algorithmica 60(4), 819–828 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Jeż, A.: Faster fully compressed pattern matching by recompression. In: Czumaj, A., Mehlhorn, K., Pitts, A., Wattenhofer, R. (eds.) ICALP 2012, Part I. LNCS, vol. 7391, pp. 533–544. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  4. 4.
    Jeż, A.: Approximation of grammar-based compression via recompression. In: Fischer, J., Sanders, P. (eds.) CPM 2013. LNCS, vol. 7922, pp. 165–176. Springer, Heidelberg (2013)Google Scholar
  5. 5.
    Jeż, A.: The complexity of compressed membership problems for finite automata. Theory of Computing Systems, 1–34 (2013), http://dx.doi.org/10.1007/s00224-013-9443-6
  6. 6.
    Jeż, A.: Recompression: a simple and powerful technique for word equations. In: Portier, N., Wilke, T. (eds.) STACS. LIPIcs, vol. 20, pp. 233–244. Schloss Dagstuhl–Leibniz-Zentrum fuer Informatik, Dagstuhl (2013), http://drops.dagstuhl.de/opus/volltexte/2013/3937 Google Scholar
  7. 7.
    Kärkkäinen, J., Sanders, P., Burkhardt, S.: Linear work suffix array construction. J. ACM 53(6), 918–936 (2006)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Kasai, T., Lee, G., Arimura, H., Arikawa, S., Park, K.: Linear-time longest-common-prefix computation in suffix arrays and its applications. In: Amir, A., Landau, G.M. (eds.) CPM 2001. LNCS, vol. 2089, pp. 181–192. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  9. 9.
    Laine, M., Plandowski, W.: Word equations with one unknown. Int. J. Found. Comput. Sci. 22(2), 345–375 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Lohrey, M., Mathissen, C.: Compressed membership in automata with compressed labels. In: Kulikov, A., Vereshchagin, N. (eds.) CSR 2011. LNCS, vol. 6651, pp. 275–288. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  11. 11.
    Makanin, G.S.: The problem of solvability of equations in a free semigroup. Matematicheskii Sbornik 2(103), 147–236 (1977) (in Russian)Google Scholar
  12. 12.
    Mehlhorn, K., Sundar, R., Uhrig, C.: Maintaining dynamic sequences under equality tests in polylogarithmic time. Algorithmica 17(2), 183–198 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Obono, S.E., Goralcik, P., Maksimenko, M.N.: Efficient solving of the word equations in one variable. In: Privara, I., Ružička, P., Rovan, B. (eds.) MFCS 1994. LNCS, vol. 841, pp. 336–341. Springer, Heidelberg (1994)CrossRefGoogle Scholar
  14. 14.
    Plandowski, W.: Satisfiability of word equations with constants is in NEXPTIME. In: STOC, pp. 721–725 (1999)Google Scholar
  15. 15.
    Plandowski, W.: Satisfiability of word equations with constants is in PSPACE. J. ACM 51(3), 483–496 (2004)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Plandowski, W., Rytter, W.: Application of Lempel-Ziv encodings to the solution of word equations. In: Larsen, K.G., Skyum, S., Winskel, G. (eds.) ICALP 1998. LNCS, vol. 1443, pp. 731–742. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  17. 17.
    Sakamoto, H.: A fully linear-time approximation algorithm for grammar-based compression. J. Discrete Algorithms 3(2-4), 416–430 (2005)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Artur Jeż
    • 1
    • 2
  1. 1.Max Planck Institute für InformatikSaarbrückenGermany
  2. 2.Institute of Computer ScienceUniversity of WrocławWrocławPoland

Personalised recommendations